Opioids (Fentanyl and Carfentanil) and Benzodiazepines

Updated on September 15, 2022

On this page:

Benzodiazepines

Benzodiazepines, or “benzos”, are substances that can slow down brain activity. They can change the way people think, move, speak, and breathe. Benzodiazepines can help with sleep problems, anxiety, epilepsy/seizures, and alcohol withdrawal. They are some of the most prescribed drugs in the world. Some prescription benzodiazepines are Clonazepam (Rivotril), Alprazolam (Xanax), Lorazepam (Ativan), and Diazepam (Valium).

Non-prescription benzodiazepines

Benzodiazepines and substances like benzodiazepines are being found in the unregulated drug supply in Ontario. They can be “cut” (mixed) into opioids and other drugs that are sold in the unregulated supply. Some examples are etizolam, flualprazolam, and flubromazolam.

Symptoms of benzodiazepine toxicity and overdose can be:

  • Extreme sleepiness or passing out
  • Dizziness, poor balance, and poor movement control
  • Slurred speech
  • Memory loss
  • Loss of consciousness or “blackouts”

These symptoms can last for hours.

How to respond to an opioid and benzodiazepine toxicity or overdose

When people take benzodiazepines and opioids at the same time, they have a higher chance of overdosing. Naloxone can reverse an opioid overdose, but it has no effect on benzodiazepines. If you think someone has overdosed or they are not responding to you, follow these steps:

  1. Shout the person’s name and shake their shoulders.
  2. Call 9-1-1 right away if unresponsive.
  3. Give naloxone:
    • Nasal Spray: insert the nozzle into a nostril, then press the plunger down to give the dose. Only spray once the plunger is in the nostril, or
    • Injectable: inject 1 vial or ampoule into an arm or leg.
  4. Perform chest compressions only (not rescue breaths).
  5. Is it working? If no improvement after 2-3 minutes, repeat steps 3 and 4.
  6. Stay with them.

If the person starts breathing on their own, put them in the recovery position. If you must leave the person at any time, put them in the recovery position. The recovery position helps keep a person’s airway open so they can breathe. It can also stop them from choking on vomit or spit.

Ways to reduce overdose risks:

Recovery Position

  • Avoid using alone. When using with someone else, don’t use at the same time. Be sure the other person is willing to call for help and plan for what to do if an overdose happens. If you do use alone, tell someone before you use. Have a safety plan, leave the door unlocked and have someone come check on you.
  • Avoid mixing drugs Use one drug at a time or if you plan on mixing, use less of each drug.
  • Go slow Use in small amounts and do "testers" (or test doses) to check the strength of what you are using. Know that a small amount can cause an overdose.
  • Carry Naloxone Naloxone can reverse the effects of an opioid overdose temporarily. Naloxone is available free to persons who use drugs and their family and friends!
  • Know your tolerance Your risk of overdose increases if you are new to using drugs or haven’t used in a while!
  • Be aware Drugs can be tampered with at any point. People selling drugs may not be aware if it has been mixed with anything before they sell it to you.

Increased risk of sexual violence

Benzodiazepines can cause memory loss and “blackouts” or loss of consciousness. They can also lower someone’s ability to think like they usually do. This can put people at risk of sexual violence.

  • The Sexual Assault and Partner Abuse Care Program offers care to people 16 and older who have experienced sexual or intimate partner violence. They provide services 24 hours a day, 365 days a year at The Ottawa Hospital’s Civic Campus. The Sexual Assault and Partner Abuse Care Program number is 613-798-5555 extension 13770.
  • The Children’s Hospital of Eastern Ontario (CHEO) has a sexual assault program for children and adolescents. Contact the CHEO Emergency Department at 613-737-2328.
  • Call 9-1-1 if you are in danger and need emergency services.

What is fentanyl?

Fentanyl is an opioid that is much more toxic than most other opioids. Opioids include drugs like heroin, morphine, fentanyl, methadone and codeine.

Fentanyl is usually prescribed in a patch form as a painkiller. It is around 50 to 100 times more toxic than morphine. This makes the risk of accidental overdose much higher.

There are also different illicit fentanyls being made and sold. This illicit fentanyl is often made as a powder and mixed with other drugs (like heroin, cocaine or crack). It is also being pressed into pills made to look like other prescription pills (like OxyContin, 80s or Percocet) or other pills including speed. It may be in drugs that are in powder, liquid or pill form.

What's the risk with fentanyl?

When fentanyl is mixed with other opioids, alcohol, benzodiazepines, or stimulants like cocaine, it increases the risk of accidental overdose.

Illicit fentanyl is much more toxic than other pharmaceutical-grade opioids. There is no easy way to know if fentanyl is in the drugs you are using. You can't see it, smell it or taste it. Any drug can be cut (mixed) with fentanyl. Even a very small amount can cause an overdose.

When you are getting drugs from anywhere other than a pharmacy or medical professional, like from a friend, ordering online, or a dealer, there is no way to be sure exactly what is in them or how toxic they may be.  

It's important to know that drugs other than fentanyl can also cause an overdose! 

Check out our tips on overdose prevention and naloxone to reduce your risk!

Carfentanil

Carfentanil is an opioid that is used by veterinarians for very large animals like elephants. It is not for human use. It is approximately 100 times more toxic than fentanyl and 10,000 times more toxic than morphine. This means carfentanil can be deadly in extremely small amounts.

Carfentanil is being mixed in to other illicit drugs like heroin and counterfeit pills made to look like prescription opioids (including green pills stamped 'CDN' on one side and '80' on the other). There is no easy way to know if carfentanil is in the drugs you are using. You can't see it, smell it or taste it. It is extremely toxic and a very small amount can cause an overdose or even death.

<< Back to StopOverdoseOttawa.ca

Contact Us